Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 88, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2012, 12:38 PM CDT for Vilas County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 12:38 PM CDT (17:38 UTC)
- Expired
- Aug 1, 2012, 1:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Vilas County, WI
The radar
The Marquette radar (KMQT), 179 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
291
WUUS53 KGRB 011738
SVRGRB
WIC125-011830-
/O.NEW.KGRB.SV.W.0088.120801T1738Z-120801T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1238 PM CDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 130 PM CDT
* AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MERCER...OR
14 MILES SOUTH OF IRONWOOD...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WINCHESTER AROUND 1250 PM CDT.
BOULDER JUNCTION AROUND 110 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MANITOWISH WATERS AND STAR LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4619 8934 4590 8942 4590 9005 4598 9005
4599 9004 4599 8994 4630 8994 4630 8993
TIME...MOT...LOC 1738Z 289DEG 35KT 4622 9003
WIND...HAIL 60MPH <.75IN
$$
EB4 follow-up statements
320
WWUS53 KGRB 011751
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1251 PM CDT WED AUG 1 2012
WIC125-011830-
/O.CON.KGRB.SV.W.0088.000000T0000Z-120801T1830Z/
VILAS WI-
1251 PM CDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN VILAS
COUNTY UNTIL 130 PM CDT...
AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MARENISCO TO SQUIRREL
LAKE...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LAC DU FLAMBEAU BY 1255 PM CDT
BOULDER JUNCTION AROUND 105 PM CDT.
OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE TROUT
LAKE...ARBOR VITAE...STAR LAKE...SAYNER AND ST GERMAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4619 8934 4590 8942 4590 9005 4598 9005
4599 9004 4599 8994 4630 8994 4630 8993
TIME...MOT...LOC 1750Z 294DEG 46KT 4635 8960 4588 8985
WIND...HAIL 60MPH 1.00IN
$$
EB527
WWUS53 KGRB 011758
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1258 PM CDT WED AUG 1 2012
WIC125-011830-
/O.CON.KGRB.SV.W.0088.000000T0000Z-120801T1830Z/
VILAS WI-
1258 PM CDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN VILAS
COUNTY UNTIL 130 PM CDT...
AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER . THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
MARENISCO TO LAC DU FLAMBEAU...MOVING SOUTHEAST AT 40 MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS WERE REPORTED BY THE VILAS COUNTY
SHERIFF IN MANITOWISH WATERS AT 1250 PM CDT.
SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS INCLUDING
STAR LAKE...TROUT LAKE...SAYNER AND ST GERMAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4628 8981 4619 8934 4590 8942 4590 8993
4591 8995 4599 8995 4599 8994 4608 8994
TIME...MOT...LOC 1756Z 294DEG 46KT 4631 8950 4590 8977
WIND...HAIL 60MPH <.75IN
$$
EB125
WWUS53 KGRB 011810
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
110 PM CDT WED AUG 1 2012
WIC125-011830-
/O.CON.KGRB.SV.W.0088.000000T0000Z-120801T1830Z/
VILAS WI-
110 PM CDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL VILAS
COUNTY UNTIL 130 PM CDT...
AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
EAST OF LAC DU FLAMBEAU...OR 21 MILES WEST OF EAGLE RIVER...MOVING
EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
SAYNER...STAR LAKE AND ST GERMAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4590 8980 4599 8978 4606 8978 4623 8964
4619 8934 4590 8942
TIME...MOT...LOC 1810Z 278DEG 28KT 4595 8964
WIND...HAIL 60MPH 1.00IN
$$
EB191
WWUS53 KGRB 011822
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
122 PM CDT WED AUG 1 2012
WIC125-011831-
/O.EXP.KGRB.SV.W.0088.000000T0000Z-120801T1830Z/
VILAS WI-
122 PM CDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VILAS COUNTY WILL BE
ALLOWED TO EXPIRE AT 130 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HAIL UP TO A HALF INCH IN DIAMETER AND GUSTY WINDS TO 45 MPH
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS MOVING EAST AT 35 MPH AND WILL AFFECT ST GERMAIN AND
EAGLE RIVER.
LAT...LON 4590 8980 4599 8978 4606 8978 4623 8964
4619 8934 4590 8942
TIME...MOT...LOC 1821Z 278DEG 28KT 4594 8952
$$
EBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:40 AM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 1, 6:40 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 640 AM CDT WED AUG 1 2012 UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE .SHORT TERM...TODAY THROUGH THURSDAY. PATCHY GROUND FOG WILL DISSIPATE EARLY THIS MORNING WITH SUNSHINE AND WARM TEMPERATURES THIS AFTERNOON. MIDDLE AND HIGH CLOUDS WILL BE INCREASING LATE IN THE DAY WITH A SLIGHT CHANCE OF A THUNDERSTORM IN THE NORTH WOODS BY EVENING AS FRONTAL SYSTEM OVER MINNESOTA APPROACHES. THE ATMOSPHERE IS INITIALLY QUITE DRY AHEAD OF THE FRONT BUT WILL LIKELY MOISTEN SUFFICIENTLY FOR A SCATTERED TO BROKEN AREA OF THUNDERSTORMS TO ACCOMPANY THE FRONT AS IT MOVES SLOWLY ACROSS THE AREA TONIGHT AND THEN SLOWS DOWN FURTHER THURSDAY. KEPT A CHANCE OF THUNDERSTORMS OVER ALL OF THE AREA FOR THURSDAY WITH THE EXCEPTION OF THE FAR NORTH. TEMPERATURES TODAY WILL BE ABOUT 5 DEGREES HIGHER THAN YESTERDAY WITH DEW POINTS CREEPING UP AS WELL. CLOUDS AND HUMID AIR WILL MAKE FOR ANOTHER WARM NIGHT TONIGHT. WARM AND HUMID AGAIN THURSDAY WITH DEW POINTS FALLING OFF A BIT LATE IN THE DAY IN THE NORTH. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. A COUPLE CONCERNS IN THE EXTENDED FORECAST TONIGHT...NAMELY THE TIMING OF A STRONG SHORTWAVE DUE TO CROSS THE REGION THIS WEEKEND AND THE SUBSEQUENT CHANCES OF SEVERE WEATHER...AND ALSO THE POSSIBILITY OF THE HEAT RETURNING NEXT WEEK. THE GEM IS A TAD FAST COMPARED TO THE ECMWF AND GFS WITH THE SHORTWAVE TROUGH THIS WEEKEND...SO WILL TAKE A BLEND OF THE LATTER TWO SOLUTIONS. FOR THE HEAT NEXT WEEK...THE 12Z ECMWF IS CONSIDERABLY MORE AMPLIFIED THAN OTHER MODELS AND ITS PREVIOUS RUN...SO WILL STAY CONSERVATIVE WITH TEMPS. THURSDAY NIGHT THROUGH FRIDAY NIGHT...THURSDAYS COLD FRONT WILL SETTLE NEAR THE WI/IL BORDER AND ESSENTIALLY WILL WASH OUT...WHILE A SECONDARY FRONT WILL STALL ACROSS FAR NORTHERN WISCONSIN AND THE UPPER PENINSULA THURSDAY NIGHT. COULD SEE SOME FOG LATE THURSDAY NIGHT...BUT OTHERWISE THINK WILL SEE MOSTLY CLEAR CONDITIONS. ON FRIDAY...RETURN FLOW WILL CRANK UP OVER THE NORTHERN PLAINS AHEAD OF A POTENT COLD FRONT AND SHORTWAVE TROUGH...WHILE OUR FLOW TURNS TO THE SOUTHEAST. SHOULD SEE THE PREVIOUS DAYS FRONT RETURN NORTH OVER CENTRAL WISCONSIN WHERE TEMPS WILL BE WARMER. SOME INDICATIONS OF A WEAK SHORTWAVE MOVING INTO WISCONSIN FRIDAY AFTERNOON THAT COULD TRIGGER SPOTTY CONVECTION...BUT THINKING CHANCES ARE PRETTY SMALL SO WILL BACK OFF ON PRECIP CHANCES. THAT COLD FRONT WILL MOVE INTO THE NORTHERN MISSISSIPPI VALLEY FRIDAY NIGHT. STRENGTHENING SOUTH TO SOUTHWEST FLOW WILL BRING IN HIGHER THETAE AIR AND COULD SEE CONVECTION MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATE. SHOULD SEE PLENTY OF LOW TO MID 80S ON FRIDAY AND LOW TEMPS WARMING INTO THE MIDDLE TO UPPER 60S FRIDAY NIGHT. REST OF THE FORECAST...SATURDAY IS LOOKING TO BE AN ACTIVE DAY IN THE WEATHER DEPARTMENT AS A STRONG SHORTWAVE PUSHES A COLD FRONT ACROSS THE FORECAST AREA DURING THE AFTERNOON. CONVECTIVE DEBRIS MAY HOLD BACK TEMPS IN THE MORNING...BUT STILL FIGURING ON TEMPS REACHING INTO THE UPPER 80S TO NEAR 90 AHEAD OF THE FRONT. AS HEIGHT FALLS ALOFT AND UPPER DIVERGENCE ARRIVES IN THE AFTERNOON...DESTABILIZATION SHOULD LEAD TO STRONG CONVECTION DEVELOPING ASSUMING THE TIMING HOLDS. WIND SHEAR VALUES OF 35-40 KTS SUGGESTS SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THUNDERSTORMS WILL BE EXITING BY THE EVENING AND COOLER AND DRIER AIR WILL ARRIVE FOR SUNDAY AND MONDAY. SHOULD SEE HIGHS NEAR THE AVERAGE FOR THIS TIME OF THE YEAR UNDER MOSTLY CLEAR CONDITIONS. RETURN FLOW THEN RETURNS FOR TUESDAY AND WEDNESDAY WHEN HIGHS WILL CLIMB INTO THE MID TO UPPER 80S ONCE AGAIN. && .AVIATION...PATCHY DENSE GROUND FOG WILL DISSIPATE BY 13Z THIS MORNING. OTHERWISE VFR WEATHER TODAY WITH INCREASING MIDDLE AND HIGH CLOUDS IN THE AFTERNOON. AN APPROACHING FRONTAL SYSTEM WILL BRING THE CHANCE OF THUNDERSTORMS TONIGHT. RDM && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 1, 5:54 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 554 AM CDT WED AUG 1 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 554 AM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE STORMS OVER NORTHCENTRAL AND CENTRAL WISCONSIN TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BUT NOT LIKELY TONIGHT. LMZ521-522-541>543-021100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 554 AM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME COULD PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. RDM/MPC
In the hours before
Special weather statement, Aug 1, 12:10 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1210 PM CDT WED AUG 1 2012 WIZ005-010-011800- ONEIDA-VILAS- 1210 PM CDT WED AUG 1 2012 ...STRONG THUNDERSTORMS VILAS AND ONEIDA COUNTIES... AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ABOUT 30 MILES WEST OF MANITOWISH WATERS MOVING EAST AT 35 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS TO 45 MPH AND BRIEF HEAVY DOWNPOURS. * THE THUNDERSTORM WILL BE NEAR... WINCHESTER AND LAC DU FLAMBEAU BY 1240 PM CDT... BOULDER JUNCTION BY 100 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:19 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 41 min |
| Aug 1, 2:58 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 21 min |
| Aug 1, 5:20 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 40 min |
| Aug 1, 6:00 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.